Your IUD Might Be the Sneaky Reason Behind Those Relentless Breakouts
Yet while everyone has heard stories about how painful IUD insertion can be, how the IUD affects you long-term isn't often discussed. One of the most surprising, known (yet not often discussed) side effects: It can wreck havoc on your acne.
Some context: There are five IUDs currently approved by the FDA, says Dr. Estafan. These five can be split into two groups: hormonal (Mirena, Liletta, Skyla, and Kyleena) and non-hormonal (Paraguard).
If you're predisposed to hormonal acne, then Dr. Estafan says that any of the hormonal IUDs may cause breakouts on your skin. "Women who tend to get an acne outbreak before their period are more susceptible to acne from hormonal IUDs," says Omnia M. Samra-Latif Estafan, MD, an OB/GYN at Nelly De Vuyst / BioFemme. Womp, womp. This is because the hormonal IUD uses progestin to prevent pregnancy, which can create an imbalance that leads to worse acne breakouts.
This is also true for people who tend to get non-hormonal-related breakouts. Again, it comes down to progestin. "Acne-prone individuals have larger sized sebaceous glands that are stimulated at the time of puberty and are affected by hormones, especially androgens such as testosterone," says Dr. Estafan. The progestin in hormonal IUDs has some androgenic properties, she says, that can potentially stimulate your skin's oil glands just like they did when you were 15.
Even if you've never had a zit in your life (lucky!), switching from the pill to the IUD (either hormonal or copper) can similarly mess with your skin at first. "Many women who start using the IUD were recently on the pill and thus may notice an increase in acne at first," says Paula Castano, MD, an OB/GYN at New York-Presbyterian/Columbia University Irving Medical Center. This is because birth control pills contain both estrogen and progestin, Dr. Castano says, which together can reduce testosterone levels and thus cut back on acne. By switching away from that hormone combo to just progestin (or in the case of Paragaurd, no hormones at all), you're no longer enjoying those acne-reducing benefits. So before blaming your IUD for your skin's rebellion, consider that this is potentially just an adjustment period from the Pill.
It's also possible that your acne flare isn't related to any sort of birth control. "Another factor to consider is that acne can sometimes flare in women over age 25, regardless of hormone use," says Dr. Castano. "This is also a common age for IUD initiation, so the increased acne some women experience was maybe going to happen anyway."
Before you reverse your IUD decision, Dr. Estafan says that there is often an adjustment period of a few months, during which side effects usually improve. And if you are dealing with relentless acne that you want figured out, consult your derm before making any decisions or major changes to your life. You may also be able to soothe some of the more dire or unseemly epidermal consequences by using products that specifically target hormonal acne. After all, it's 2019: having clear skin AND effective contraception shouldn't be a pipe dream.
Oh hi! You look like someone who loves free workouts, discounts for cult-fave wellness brands, and exclusive Well+Good content. Sign up for Well+, our online community of wellness insiders, and unlock your rewards instantly.
Loading More Posts...